Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 26, 2016, 4:16 AM CDT for Fillmore County, Minnesota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 4:16 AM CDT (09:16 UTC)
- Expired
- May 26, 2016, 5:00 AM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:20 AM CDT | HAIL 0.88 | Preston, MN | |
| May 26, 4:30 AM CDT | HAIL 0.88 | 3 Nne Preston, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.1
The text
As transmitted.
227
WUUS53 KARX 260916
SVRARX
MNC045-261000-
/O.NEW.KARX.SV.W.0011.160526T0916Z-160526T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
416 AM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA...
* UNTIL 500 AM CDT
* AT 416 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANESBORO...OR
NEAR PRESTON...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
RUSHFORD AROUND 435 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE RUSHFORD
VILLAGE...HIGHLAND...PILOT MOUND...ARENDAHL AND PETERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9208 4385 9177 4384 9173 4362 9173
4362 9208
TIME...MOT...LOC 0916Z 234DEG 44KT 4370 9203
HAIL...1.00IN
WIND...60MPH
$$
DAB1 follow-up statement
181
WWUS53 KARX 260950
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 AM CDT THU MAY 26 2016
MNC045-261000-
/O.CON.KARX.SV.W.0011.000000T0000Z-160526T1000Z/
FILLMORE MN-
450 AM CDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHEASTERN FILLMORE COUNTY...
AT 449 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF
TREMPEALEAU...OR 8 MILES SOUTHEAST OF WINONA...MOVING NORTHEAST AT 50
MPH.
THIS STORM WILL BE MOVING OUT OF FILLMORE COUNTY BY 5 AM. NICKEL SIZED
HAIL HAS BEEN REPORTED WITH THIS STORM BUT NO WIND DAMAGE.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN FILLMORE COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
RUSHFORD VILLAGE...PETERSON AND BRATSBERG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9188 4385 9177 4384 9173 4366 9173
4374 9182
TIME...MOT...LOC 0949Z 234DEG 44KT 4394 9158
HAIL...0.75IN
WIND...60MPH
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:56 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 26, 1:56 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 156 AM CDT THU MAY 26 2016 .SHORT TERM...(Tonight through Thursday night) Issued at 155 am CDT Thu May 26 2016 Issued this product early tonight with thunderstorms moving in. Focus was on trying to get the next 24 hours as correct as possible in this challenging flow and forcing environment for storms. Regional radar is showing a broken line of storms near I-35 at 0630z. This convection was tied to a mid-upper tropospheric shortwave trough over ern SD/NE per RAP model analysis and GOES water vapor imagery. Low-level support for this convection is not well focused nor even considered moderate in intensity. There is a weak front extending n-s through wrn MN south through about topeka, with drier air to the west in low-levels. A stationary front depicting the more unstable warm sector is along I-94 in WI. SPC mesoa indicating MUCAPEs in the 1000 J/Kg range over much of the area and warm sector, diminishing into WI. Surface CIN in the 150 j/kg+ range. For this morning, deeper wind shear does increase over the next several hours with supercell values suggested as the activity moves across the forecast area. The latest hrrr and DEV hrrr suggest some moderate updraft helicity values with convection as it crosses the area, confirming a supercell/spinning storm threat. Overall the MUCAPE should be somewhere around 750-1000 J/Kg in weak-moderate forcing. Latest HRRR forecasts diminish the coverage and intensity as the convection moves east. Thus, an isolated severe storm risk exists, especially west of the Miss river, but overall with lack of strong forcing and waning CAPE, would not expect widespread severe weather. But warnings for mainly large hail are possible. damaging winds could occur as well but surface stability around sunrise works against it. The frontal system/wave moves east with the mid-level shortwave trough today per latest rap and 26.00z nam forecasts, dewpoints in the surface-850mb layer decrease today somewhat, especially I-90 and north. This drying is seen across SD at this time with 50s dewpoints. Shortwave ridging does build in to provide what seems to be a clean day across the area post-morning convection. Have kept a slight chance of afternoon storms in WI where slight convergence on the washing out front will exist. Focus then turns to backing low-level flow in the Central Plains and a rich maritime air mass across the MO/KS region...as the long wave trough over the western U.S. edges east toward the Plains. Moderate low-level moisture transport convergence focuses into the MO river valley near omaha/kc later today in the spc enhanced risk. With mid-upper level tropospheric flow putting the area directly downstream from that region...have some susceptibility for convection to want to work north tied to convective shortwave energy. Some consensus exists in the deterministic 26.00z runs and latest RAP solutions with the low- level moisture transport convergence evolving northeast tonight. however...the low-level moisture transport convergence also is focused south of I-80 feeding a SEWRD propagation per Corfidi vectors...so having some doubts on the threat. If the convection ties to the convective shortwave emanating from the afternoon convection...forward propagating Corfidi vectors give it a chance to move in. DEV HRRR would suggest the latter solution with overnight convection moving in from the south. The deeper shear is 15-20 kts late thursday night into Friday morning which limits the severe potential. .LONG TERM...(Friday through Wednesday) Issued at 155 am CDT Thu May 26 2016 Long wave trough over the southwest U.S. ejects into the great lakes saturday with more pre-trough convection suggested Friday night as well. Have kept the forecast pretty consistent with previous. Feel as through it is good to keep detailed moves in the forecast to about 24 hours out. Bottom line of the weekend is drying looks to come in for Sunday and Monday with lower rain chances post-low and in mainly ridging aloft. Severe chances Friday and Saturday look quite low as wind shear is minimal. New SPC day 2 outlook confirms this for friday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1150 PM CDT Wed May 25 2016 Showers and thunderstorms will move across the TAF sites tonight in the 10-12z timeframe . Gusty winds to 30 kts and some small hail is possible in the stronger storms along with MVFR conditions. Skies will scatter out in the wake of the early morning showers and thunderstorms with VFR conditions expected through the rest of today. Look for a sct-bkn cumulus deck to develop by late morning with cloud bases around 5 kft. Another round of showers and storms is possible at the TAF sites Thursday night && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...BAUMGARDT LONG TERM...BAUMGARDT AVIATION...WETENKAMP
Hazardous weather outlook, May 26, 2:21 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 221 AM CDT THU MAY 26 2016 WIZ017-029-032>034-042>044-261300- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS- 221 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH DURING THE DAYBREAK HOURS. A FEW STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY EVENING INTO THE OVERNIGHT HOURS. HAIL...GUSTY WINDS...LIGHTNING...AND BRIEF HEAVY RAINFALL WOULD BE THE MAIN THREATS. OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK. STRONG THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME WITH GUSTY WINDS...LIGHTNING...AND HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053>055- 061-261300- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- 221 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE AREA BETWEEN 3 AND 8 AM. A FEW STORMS COULD BECOME STRONG WITH HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS. ISOLATED SEVERE STORMS ARE POSSIBLE. THE STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THEY SHIFT EAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY NIGHT. HAIL...GUSTY WINDS...LIGHTNING...AND BRIEF HEAVY RAINFALL WOULD BE THE MAIN THREATS. OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK. STRONG THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME WITH GUSTY WINDS...LIGHTNING...AND HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATIONS IS NOT EXPECTED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BAUMGARDT
In the hours before
Special weather statement, May 26, 2:35 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 AM CDT THU MAY 26 2016
IAZ008-MNZ079-086-087-094-260830-
MITCHELL-DODGE-WABASHA-MOWER-OLMSTED-
235 AM CDT THU MAY 26 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MITCHELL...
MOWER...WESTERN WABASHA...DODGE AND OLMSTED COUNTIES...
AT 234 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF WASECA TO MASON CITY.
MOVEMENT WAS NORTHEAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AUSTIN...DODGE CENTER...MANTORVILLE...RAMSEY...KASSON...
STEWARTVILLE...BYRON...HAYFIELD...ORONOCO...GRAND MEADOW...ST. ANSGAR...
MAZEPPA...ADAMS...WEST CONCORD...BROWNSDALE...LYLE...CLAREMONT...STACYVILLE
AND ROSE CREEK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4446 9234 4385 9223 4385 9245
4361 9245 4321 9296 4321 9302
TIME...MOT...LOC 0734Z 220DEG 54KT 4411 9337 4313 9319
04Local storm report, May 26, 3:18 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM TSTM WND DMG OSAGE 43.28N 92.81W
05/26/2016 MITCHELL IA LAW ENFORCEMENT
SMALL BRANCHES DOWN IN OSAGE.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, May 26, 3:25 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
325 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG 2 SSE CLAREMONT 44.01N 92.98W
05/26/2016 DODGE MN TRAINED SPOTTER
50 MPH WIND GUSTS WITH SMALL BRANCHES DOWN.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, May 26, 3:42 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
342 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM TSTM WND DMG OSAGE 43.28N 92.81W
05/26/2016 MITCHELL IA LAW ENFORCEMENT
POWER LINES DOWN IN OSAGE.
&&
NWS LA CROSSE WI
IRIS SYSTEMSpecial weather statement, May 26, 3:52 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
352 AM CDT THU MAY 26 2016
IAZ009-010-MNZ079-087-088-095-096-WIZ032-260945-
WINNESHIEK-HOWARD-WINONA-HOUSTON-WABASHA-FILLMORE-OLMSTED-BUFFALO-
352 AM CDT THU MAY 26 2016
...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT HOWARD...
NORTHERN WINNESHIEK...WINONA...FILLMORE...WABASHA...WESTERN
HOUSTON...EASTERN OLMSTED AND BUFFALO COUNTIES...
AT 351 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF FRONTENAC TO 7 MILES
NORTHEAST OF ELMA. MOVEMENT WAS EAST AT 45 MPH.
WIND GUSTS OF 50 TO 60 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THESE STRONG TO SEVERE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
ROCHESTER...WINONA...DECORAH...CRESCO...MONDOVI...WABASHA...PRESTON...ALMA...
BUFFALO...GOODVIEW...ST. CHARLES...PLAINVIEW...CHATFIELD...SPRING VALLEY...
EYOTA...RUSHFORD...LEWISTON...SPRING GROVE...ELGIN AND BUFFALO CITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STRONG TO SEVERE
THUNDERSTORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4437 9243 4441 9243 4446 9229 4441 9208
4454 9205 4460 9185 4460 9156 4423 9155
4421 9160 4417 9161 4414 9156 4410 9154
4404 9157 4402 9154 4350 9152 4350 9161
4334 9160 4321 9242 4437 9247
TIME...MOT...LOC 0851Z 251DEG 39KT 4436 9237 4332 9233
04Local storm report, May 26, 4:05 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND GST 5 WSW CUMMINGSVILLE 43.84N 92.35W
05/26/2016 E55 MPH FILLMORE MN TRAINED SPOTTER
&&
NWS LA CROSSE WI
IRIS SYSTEMThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:35 AM CDT | Special Weather Statement | ARX | Dodge, Mower, Olmsted | 55 min |
| May 26, 3:29 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted | 46 min |
| May 26, 3:52 AM CDT | Special Weather Statement | ARX | Fillmore, Olmsted, Wabasha, Winona | 53 min |
| May 26, 4:40 AM CDT | Special Weather Statement | ARX | Houston, Winona | 65 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.